Iowa, 2009Flooding in Iowa, June 8 to 9, 2009
June 8 to 9, 2009 · NWS DMX · 2 events in 2 counties and zones
Heavy rain fell in the central, southeast, and into the south central counties of the state. This caused some brief minor flooding along the South Skunk River in Oskaloosa, and also along the Chariton River in Chariton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $15,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell in the central, southeast, and into the south central counties of the state. This caused some brief minor flooding along the South Skunk River in Oskaloosa, and also along the Chariton River in Chariton. Little damage occurred with only a small amount of agricultural land flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 4:55 AM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 8, 4:55 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT MON JUN 8 2009
.AVIATION DISCUSSION 08/12Z.
.SFC LOW NOW JUST TO THE W OF KDSM AND MOVG NEWD. OCFNT XTDG EWD FM
LO TO NR KDSM...THEN CDFNT SLIDES SSWD FROM THERE. WRMFNG XTNDS TO
THE KDVN AREA. OCCUSION HAS LMTD THE TSRA DVLPMT AND FINAL ROUND IS
LFGT NEWD ACRS THE SWA NOW. FEEL THE TIMING AND PCPN AREA OF THE
GFS LOOKS GUD ON THIS. WILL PULL MOST OF PCPN OUT OF CWA BY 18Z.
TEMPS WL BE COOL TDA WITH XTNSV LO CLDS BHND SFC LOW AND NLY FLOW OF
COOL AIR FROM THE POOL TO THE N. RELATIVELY QUITE WX TNGT INTO
TUE. NXT WX SYS TO AFFECT IA WL BE THE LOB ROTATING ARND THE VORTEX
IN S CNTRL CAN. THAT IS SLATED TO AFFECT US TUE NGT IT WED NGT.
THIS SYS IS MORE OF A COOL SEASON SYS AND IS NOT LKLY TO PRODUCE SVR
WX OVR THE CWA THIS TIME ARND WITH IA BEING IN THE COOL SECTOR OF
THE SYS. LWRD TEMPS FOR WED A FEW DEG BASED ON THE CLOUDS AND RAN
IN THE AREA. MAXES LKLY TO BE AOB 70 MOST AREAS. NO OTR SIG CHNGS
TO GOING FCST WITH ACTV WX THRU THE NGT.
&&
.AVIATION...08/12Z
MAIN SYSTEM PULLING OUT OF THE AREA BY 18Z WITH DEF ZONE PRECIP
BEHIND IT AS IT MOVES EAST. STILL SOME -TSRA EAST SECTIONS EARLY AT
KALO AND KOTM...OTHERWISE LOW IFR CIGS NW SECTIONS THROUGH THE LATE
MORNING HOURS AND THEN SOME GRADUAL LIFTING OF CIGS AS THE STORM
PULLS AWAY. LIGHT SHOWERS DEVELOPING BEHIND THE LOW IN RESPONSE TO
DEF ZONE POST FRONTAL LIFT. WINDS TO MIX TO 15 TO 20KTS FROM CENTRAL
THROUGH NORTHERN SECTIONS TODAY AS LAPSE RATES INCREASE DURING THE
AFTERNOON HOURS. AFT 09/00Z WINDS TO BECOME GENERALLY LIGHT AND VAR
THIS EVENING AS HIGH PRESSURE APPROACHES.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT/LONG TERM...MS JUN 09
AVIATION...REV
Hazardous weather outlook, Jun 8, 4:20 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT MON JUN 8 2009
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
520 AM CDT MON JUN 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL TAPER OFF FROM WEST
TO EAST BY EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL SPREAD INTO SOUTHWEST IOWA TUESDAY
EVENING...AND OVERSPREAD THE STATE WEDNESDAY INTO WEDNESDAY NIGHT.
THUNDERSTORMS WILL BE MOST NUMEROUS FROM INTERSTATE 80 SOUTH.
SEVERE WEATHER IS NOT EXPECTED.
ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY NIGHT AND
CONTINUE INTO SUNDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE
STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jun 8, 7:49 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HAIL 3 W CUMBERLAND 41.27N 94.93W
06/07/2009 E2.00 INCH CASS IA PUBLIC
PUBLIC REPORT RELAYED TO KCCI TV.
&&
DELAYED REPORT
RPKFlood, Lucas
- When
- June 8, 9:12 AM CST to June 9, 1:53 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Mahaska
- When
- June 8, 8:18 PM CST to June 9, 4:13 PM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Carolina, June 8 to 9, 20091 death · $10,000 · 1 in hail · 6 events
- Lightning Strikes in Florida, June 8, 20091 death · $1,000 · 2 events
- Tornadoes and Hail in Illinois, June 8, 20092 injured · $1.4 million · EF1 · 11 events
- Tornado and Flash Flooding in Illinois, June 8, 2009EF2 · 19 events
- Hail and Damaging Winds in Texas, June 8 to 10, 2009$185,000 · 1.75 in hail · 25 events
- Tornado and Hail in Wisconsin, June 8, 2009$40,000 · EF0 · 10 events
- Hail and Damaging Winds in Missouri, June 8, 2009$35,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 8, 20091.75 in hail · 12 events
- Hail and Damaging Winds in Missouri, June 8, 20091.5 in hail · 10 events
- Hail in Ohio, June 8 to 9, 20091 in hail · 9 events
- Hail in West Virginia, June 8, 20091 in hail · 9 events
- Hail and Damaging Winds in Michigan, June 8, 2009$5,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170037, 170036.